Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 36, NWS Midland/Odessa, TX

August 10, 2008Gaines County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 10, 2008, 7:55 PM CDT for Gaines County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2008, 7:55 PM CDT (00:55 UTC)
Expired
Aug 10, 2008, 11:00 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Gaines County, TX

The radar

The Midland/Odessa radar (KMAF), 91 km from the middle of the area, began a volume at 00:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1980 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1980 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
2567 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 110055
FFWMAF
TXC165-110400-
/O.NEW.KMAF.FF.W.0036.080811T0055Z-080811T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
755 PM CDT SUN AUG 10 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GAINES COUNTY IN WEST TEXAS...

* UNTIL 1100 PM CDT

* AT 748 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  THUNDERSTORMS OVER THE WARNED AREA PRODUCING RAINFALL RATES OF     
  OVER ONE AND A HALF INCHES PER HOUR WHICH ARE CAPABLE OF PRODUCING 
  FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE. 

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO FAIRVIEW...
  SEMINOLE...PAYNES CORNER...LOOP...CEDAR LAKE AND SEAGRAVES.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3254 10221 3254 10304 3294 10304 3295 10221

$$
1 follow-up statement
000 
WGUS74 KMAF 110205
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
905 PM CDT SUN AUG 10 2008

TXC165-110400-
/O.CON.KMAF.FF.W.0036.000000T0000Z-080811T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GAINES-
905 PM CDT SUN AUG 10 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
EASTERN GAINES COUNTY...

AT 901 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO 
DETECT THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING OVER THE 
WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
SEAGRAVES...LOOP...SEMINOLE...CEDAR LAKE AND ASHMORE

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

LAT...LON 3254 10221 3265 10263 3294 10287 3295 10221

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 6:50 PM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 10, 6:50 PM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
650 PM CDT SUN AUG 10 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
SHOWER AND THUNDERSTORM ACTIVITY HAS BECOME PRETTY WIDESPREAD
ACROSS THE AREA THIS AFTERNOON...BUT THE TAF SITES HAVE NOT BEEN
DIRECTLY AFFECTED MUCH THUS FAR. THAT IS BECAUSE THESE STORMS ARE
PRETTY MUCH STATIONARY AND PRETTY MUCH NEED TO FORM RIGHT OVER THE
AIRPORT FOR THEM TO BE REPORTED. HOWEVER THESE STORMS ARE
PRODUCING OUTFLOW BOUNDARIES EXTENDING WELL AWAY FROM THE PARENT
THUNDERSTORMS WHICH MAY AFFECT THE TAF SITES WITH SUDDEN WIND
SHIFTS AND GUSTS WHICH COULD AFFECT AVIATION INTEREST SO CAUTION
SHOULD BE ADVISED EVERY FOR THE NEXT SEVERAL HOURS. LOCATIONS MOST
LIKELY TO SEE TS ARE HOB...MAF...AND INK...THOUGH CNM/PEQ/FST ARE
NOT OUT OF THE WOODS YET.

A FRONT CURRENTLY STATIONARY SHOULD FINALLY BEGIN MOVING SOUTH THIS
EVENING SHIFTING WINDS TO A LIGHT NORTHEASTERLY DIRECTION THROUGH
THE REMAINDER OF THE TAF PERIOD. MVFR CIGS MAY TRY TO MOVE INTO
MAF AND HOB OVERNIGHT BEHIND THE FRONT BUT DO NOT HAVE ENOUGH
CONFIDENCE TO PLACE A BKN CIG IN THE TAF...INSTEAD PUT A SCT DECK
TO SHOW THEY MAY BE IN THE AREA.

TOMORROW SHOULD SEE MORE THUNDERSTORMS DEVELOPING ONCE AGAIN
AFFECTING THE TAF SITES.

HENNIG

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT SUN AUG 10 2008/

DISCUSSION...
EARLY MORNING SURFACE ANALYSIS SHOWS A SURFACE LOW IN PLACE ACROSS
FAR SOUTHERN LEA COUNTY...WITH AN ASSOCIATED SURFACE TROUGH
STRETCHING NORTHEAST TO ANOTHER SURFACE LOW NEAR WICHITA FALLS.
NORTH OF THIS SURFACE TROUGH...A STATIONARY FRONT WAS LOCATED ACROSS
THE SOUTHERN PORTION OF THE TEXAS PANHANDLE. IN THE MID AND UPPER
LEVEL CHARTS...VERY WEAK FLOW WAS OBSERVED. FINALLY...WATER VAPOR
LOOP SHOWED WEAK CYCLONIC CIRCULATION ACROSS SOUTHEAST NEW
MEXICO...WITH THIS FEATURE GRADUALLY MOVING EAST.

SURFACE PRESSURE RISES ACROSS THE TEXAS PANHANDLE HAVE ALLOWED THE
BOUNDARY TO SLIDE SOUTH. THESE PRESSURE RISES HAVE DECREASED...AND
AS OF EARLY THIS AFTERNOON...THE BOUNDARY WAS LOCATED OVER THE
NORTHWESTERN PERMIAN BASIN AND WESTERN LOW ROLLING PLAINS. THE
LATEST MODEL DATA IS IN BETTER AGREEMENT IN SHOWING CONVECTION
BREAKING OUT ACROSS A GOOD PORTION OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. TWO AREAS WILL INITIALLY BE FAVORED THIS EVENING AND
OVERNIGHT. THE FIRST WILL BE ALONG AND BEHIND THE FRONTAL
BOUNDARY...WHICH INCLUDES AREAS GENERALLY NORTH OF A GUADALUPE
MOUNTAINS TO GARDEN CITY LINE. THE SECOND AREA WILL REMAIN ACROSS
THE DAVIS AND APACHE MOUNTAINS WHERE OROGRAPHIC EFFECTS WILL LEAD TO
SCATTERED CONVECTION. OVERALL...THE CURRENT FORECAST HANDLED THE
ABOVE SCENARIO WELL.  THE ONLY CHANGE WAS TO INCREASE RAIN CHANCES
FOR AREAS ALONG AND NORTH OF THE BOUNDARY...GIVEN GOOD AGREEMENT
BETWEEN THE NAM12 AND GFS40 PRECIPITATION OUTPUT. THE MAIN CONCERN
WITH THESE STORMS WILL BE HEAVY RAINFALL GIVEN AVAILABLE MOISTURE
AND EXPECTED SLOW MOVEMENT. A FEW STORMS MAY POSE A MARGINALLY
SEVERE WIND THREAT...AND SEVERE HAIL SEEMS UNLIKELY GIVEN HIGH
FREEZING AND WET-BULB ZERO HEIGHTS AND POOR SHEAR. RAIN CHANCES WILL
REMAIN IN THE FORECAST FOR MONDAY AS THE FRONTAL BOUNDARY GRADUALLY
SAGS SOUTH THROUGH THE REGION. FOR NOW...WE HAVE INCREASED RAIN
CHANCES SLIGHTLY. LATER SHIFTS MAY NEED TO MAKE ADDITIONAL INCREASES
IN RAIN CHANCES...ESPECIALLY IF ADDITIONAL MID-LEVEL SHORTWAVE
TROUGHS ROLL OUT OF NEW MEXICO INTO WEST TEXAS. THE FRONTAL BOUNDARY
WILL LIKELY CONTINUE TO SAG SOUTH INTO THE BIG BEND REGION MONDAY
NIGHT...THUS THE BETTER RAIN CHANCES WILL ALSO MOVE INTO THAT
REGION. CONVECTION IS EXPECTED TO REMAIN CONFINED TO THE MOUNTAINS
OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO ON TUESDAY AS WEAK SURFACE
RIDGING OVER THE PLAINS HELPS TO STABILIZE THE LOWER LEVELS. WE WILL
CONTINUE THE CURRENT DRY FORECAST FOR MOST AREAS ON WEDNESDAY AND
THURSDAY AS NORTHWEST FLOW ALOFT GRADUALLY STRENGTHENS OVER THE
SOUTHERN PLAINS. LOW POPS OVER THE MOUNTAINS AND PLAINS OF
SOUTHEASTERN NEW MEXICO SEEMS REASONABLE DURING THE ABOVE MENTIONED
TIME FRAME. ATTENTION WILL THEN TURN TO THE AMPLIFYING MID AND UPPER
LEVEL PATTERN LATE THIS WEEK. THE LATEST MEDIUM RANGE GUIDANCE IS
NOW IN BETTER AGREEMENT IN SHOWING A MID-LEVEL RIDGE OVER THE
WESTERN CONUS...WITH A DOWNSTREAM TROUGH OVER THE PLAINS AND
MIDWEST. WITH THE CURRENT MODEL SUITE IN MIND...IT APPEARS A STRONG
COLD FRONT...GIVEN THE TIME OF THE YEAR...WILL MOVE INTO THE
REGION SOMETIME LATE FRIDAY OR SATURDAY. AGAIN...THE CURRENT
FORECAST HANDLES THIS WELL...SO LITTLE CHANGES NEEDED TO THE
REMAINDER OF THE FORECAST AT THIS TIME.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Aug 10, 1:25 PM CDT, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
125 PM CDT SUN AUG 10 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
125 PM CDT SUN AUG 10 2008 /1225 PM MDT SUN AUG 10 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS A LARGE PORTION OF
THE FORECAST AREA LATE THIS AFTERNOON AND THIS EVENING AS A
FRONTAL BOUNDARY MOVES INTO THE PERMIAN BASIN OVERNIGHT.
SCATTERED THUNDERSTORMS WILL DEVELOP NEAR THE FRONT AS IT MOVES
SOUTH. IN ADDITION...LATE AFTERNOON INTENSE HEATING WILL CONTRIBUTE
TO SCATTERED THUNDERSTORM DEVELOPMENT ACROSS THE MOUNTAINS OF
WEST TEXAS AND SOUTHEAST NEW MEXICO. THE STRONGEST STORMS WILL BE
CAPABLE OF PRODUCING GUSTY WINDS TO NEAR 50 MPH AND LOCALLY HEAVY
RAINFALL. CLOUD TO GROUND LIGHTNING WILL ALSO BE POSSIBLE WITH ANY
THUNDERSTORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ACROSS A
LARGE PORTION OF THE FORECAST AREA THROUGH MONDAY NIGHT AS THE
FRONTAL BOUNDARY CONTINUES TO MOVE SOUTH. EXPECT GUSTY WINDS...
LOCALLY HEAVY RAINFALL...AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:16 PM CDTAreal Flood AdvisoryMAFGaines4 hr
Aug 10, 9:15 PM CDTAreal Flood AdvisoryMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry3 hr
Aug 11, 2:52 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Aug 11, 3:09 PM CDTAreal Flood AdvisoryMAFJeff Davis3 hr
Aug 11, 5:33 PM CDTAreal Flood AdvisoryMAFEctor117 min
Aug 11, 5:40 PM CDTSevere Thunderstorm WarningMAFEctor, Midland35 min

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.